Iowa, 2022

Hail in Iowa, June 13, 2022

June 13, 2022 · NWS FSD · 1 event in 1 county or zone

An isolated stronger storm within a line of thunderstorms pushing northeast across northwest Iowa produced sub-severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated stronger storm within a line of thunderstorms pushing northeast across northwest Iowa produced sub-severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:05 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 13, 2:05 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
305 AM CDT Mon Jun 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT Mon Jun 13 2022

KEY MESSAGES:
1. Convection lingers a bit through Monday morning.
2. Very hot conditions likely Monday.
3. Lingering heat Tuesday, then overnight rain.
4. "Cooler" midweek with dry conditions.
5. The heat returns for next weekend.

THIS MORNING: MCS gradually weakening this morning as it moves
towards the Minnesota state line.  This MCS will eventually take
more of an easterly turn, but given recent trends, is beginning to
struggle.  Elsewhere, signals of increasing 850mb warm advection are
appearing with additional convection forming near the Missouri
River, and then across central South Dakota.  This elevated
convection could pose an isolated risk for large hail and strong
downburst winds should updrafts collapse, but effective shear is
rather poor so widespread severe isn't as likely.  Will need to
watch portions of the Highway 14 corridor for wake low winds, as
high easterly winds have been observed further west.

TODAY: Anticipating some convection to linger into the mid-
morning hours given persistent low-lvl convergence. The RAP is
indicating that this scattered activity could continue well into
the morning, though it is the only solution to advertize this
possibility.  The story for today though should be the rapid
increase in surface dew points and surging high temperatures later
this afternoon. Currently indications point to dew points along a
slowly northeastward advancing warm front to climb into the low
to even middle 70s. With temperatures well into the 90s, heat
index values climb between 100- 107 in most areas. The one
questionable area could be in the far northeastern portions of the
CWA where the front may just reach the area later in the
afternoon. Will expand the heat advisory across the remaining
portions of the CWA.

TONIGHT: An advancing cold front reaches the western CWA after
midnight tonight. Persistent mixy and gusty southwest winds really
prevent much fall in temperatures tonight ahead of the boundary.
Lows may struggle to fall below 80 degrees, with 60s and 70s in in
the post frontal airmass.

.LONG TERM...(Tuesday through Sunday)
Issued at 304 AM CDT Mon Jun 13 2022

TUESDAY: The latest guidance slides the cold front into northwest
Iowa by daybreak Tuesday. A rapid warmup is likely in the morning
with early highs in the upper 80s to lower 90s along and east of
a line from Yankton to Marshall. Temperatures warm into the lower
80s further west by the afternoon.

TUESDAY NIGHT-WEDNESDAY:  Elevated post frontal convection will form
Tuesday evening into Wednesday morning, mainly impacting areas
southeast of a Yankton to Marshall line.  At this point, the risks
for severe storms continue to look low. Temperatures on Wednesday
remain near normal with a breezy and drier westerly wind.

THURSDAY-FRIDAY:  Cooler and dry conditions are likely to finish the
work week.  Mid-lvl heights begin to build to our west, and this
will keep us under the influence of Great Lakes high pressure.

SATURDAY-SUNDAY: Those rising heights continue to increase and the
ridge axis slides east of I-29 for the upcoming weekend.  This will
open up the area to stronger southwesterly flow, strong thermal
advection and a high likelihood of seeing high temperatures well
into the 90s again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 12 2022

Thunderstorms are expected to begin the TAF period, mainly at
KHON as confidence in strong to severe storms has increased for
portions of the highway 14 corridor. The chance for strong to
severe storms continues through about 08Z before activity should
wane below severe levels. MVFR to IFR stratus is still expected to
develop by the early morning hours, now including all TAF sites.
The stratus will continue into the morning hours before lifting to
VFR levels and clearing. Breezy southeasterly winds develop for
the afternoon hours and may continue past sunset for the highway
20 corridor, including KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ038-039-050-052>055-057>071.

MN...NONE.
IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Meyers
Hazardous weather outlook, Jun 12, 8:59 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Sun Jun 12 2022

SDZ038-039-050-052>055-057>061-063>065-140300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms currently located over central South Dakota
and north central Nebraska will move into southeast South Dakota
late this evening. Storms will be capable of large hail up to two
inches in diameter and damaging winds up to 75 mph. The severe threat
should end around 3 am as they approach the I-29 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures climb into the 90s on Monday, with high humidity
levels leading to heat index values between 100 and 105 degrees
Monday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 3 am.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ062-066>071-140300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Minnehaha-Turner-Lincoln-
Bon Homme-Yankton-Union-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

MNZ071-072-080-081-089-090-097-098-SDZ040-056-140300-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Moody-
959 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...Tonight.

Isolated to scattered storms may move into the outlook area after
dark. There is uncertainty as to if these storms may hold together
as they move into the area after 3 am. If these storms are able to
maintain their strength, they may produce quarter size hail and 60
mph wind gusts.

Additional storms could be possible through daybreak Monday across
areas of Highway 14 as a cluster of storms moves through northern
South Dakota. These storms could produce large hail and strong winds
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures on Monday will warm into the 90s with heat index
values peaking between 100 and 105 degrees.

Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 6 am.

In the hours before

Local storm report, Jun 13, 1:17 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     1 W HOWARD              44.01N 97.55W
06/13/2022  M50 MPH          MINER              SD   MESONET

&&

MM
Local storm report, Jun 13, 1:39 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     TSTM WND GST     4 S ARLINGTON           44.30N 97.13W
06/13/2022  M58 MPH          KINGSBURY          SD   MESONET

&&

MM
Local storm report, Jun 13, 2:39 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND GST     2 WSW BROOKINGS         44.30N 96.82W
06/13/2022  M51 MPH          BROOKINGS          SD   ASOS

&&

MM
Local storm report, Jun 13, 2:43 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     NON-TSTM WND GST 9 E HITCHCOCK           44.63N 98.22W
06/13/2022  M51 MPH          BEADLE             SD   MESONET

&&

MM
Local storm report, Jun 13, 3:00 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     NON-TSTM WND GST 4 NNW WOLSEY            44.46N 98.50W
06/13/2022  E53 MPH          BEADLE             SD   PUBLIC

&&

MM
Local storm report, Jun 13, 3:11 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     1 NNW CHAMBERLAIN       43.82N 99.33W
06/13/2022  M60 MPH          BRULE              SD   MESONET

            PERSONAL WEATHER STATION.

&&

AK

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickinson

When
June 13, 3:17 AM CST to 3:18 AM CST
Where
Dickinson County, 2.04 mi SW of Spirit Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
43.410, -95.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035593.